Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 228, NWS Tallahassee, FL

July 16, 2016Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2016, 3:34 PM EDT for Decatur County, Grady County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 3:34 PM EDT (19:34 UTC)
Expired
Jul 16, 2016, 4:00 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 51 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1130 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS52 KTAE 161934
SVRTAE
GAC087-131-162000-
/O.NEW.KTAE.SV.W.0228.160716T1934Z-160716T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRADY COUNTY IN GEORGIA...
  EAST CENTRAL DECATUR COUNTY IN GEORGIA...

* UNTIL 400 PM EDT

* AT 334 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  WHIGHAM...OR 8 MILES WEST OF CAIRO...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WHIGHAM...CLIMAX AND NICKLEVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3078 8429 3079 8443 3098 8446 3096 8425
TIME...MOT...LOC 1934Z 179DEG 8KT 3086 8434 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:19 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 3:19 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT SAT JUL 16 2016

.NEAR TERM [Through Tonight]...

Scattered showers and thunderstorms have become fairly widespread
across our area this afternoon, as a very moist airmass remains in
place. Despite a lack of upper level forcing, PWAT values of
around 2.0-2.1" across our area and SBCAPE ranging from 2000-3000
J/kg with no CIN allowed convection to develop rapidly early this
afternoon. Showers and storms will remain likely for the next few
hours across parts of SE Alabama, SW Georgia, and inland north
Florida before dissipating early this evening, as widespread
precipitation will decrease instability across most of our area.
Temperatures tonight will be near average, with lows in the low-
mid 70s inland and upper 70s along the coast.

.SHORT TERM [Sunday Through Monday Night]...

A fairly typical summer pattern is expected with the forecast area
on the western side of the Bermuda ridge. Ample deep layer
moisture will allow for scattered convection each day, first
developing near the coast in the morning hours and spreading
inland through the remainder of the day. Highs will generally be
in the low to mid 90s with heat indices maxing out in the 100-105
range.

.LONG TERM [Tuesday Through Saturday]...

A strong upper level ridge is forecast to build across the central
part of the country during the upcoming week with an upper level
trough moving off the east coast. This will put the local area in
northerly upper level flow with the possibility of upper level
shortwaves moving southward into the area around the east side of
the upper ridge. This could further enhance the chance of
convection at some point during the week, although the exact days
are hard to pin down in the extended. Highs will generally be in
the mid 90s with peak heat indices near 105.

&&

.AVIATION...

[Through 18z Sunday] Scattered showers and thunderstorms have
increased in coverage across our area early this afternoon.
Showers and possibly a thunderstorm will likely impact or develop
in the vicinity of most terminals, albeit very briefly, this
afternoon or early evening. Due to uncertainty in timing of the
showers, will leave VFR visibility at all sites for now, but brief
reductions to MVFR/IFR are possible in heavier showers/storms.
Any remaining showers and thunderstorms are expected to dissipate
around sunset, with VFR conditions prevailing through the
remainder of the TAF period.

&&

.MARINE...

Winds and seas will remain light over the next week with winds
generally less than 10 knots and seas around 2 feet or less. Seas
may briefly reach 3 feet Monday and Tuesday in the far offshore
waters. The most likely timing for showers and thunderstorms will
be overnight into the early morning.

&&

.FIRE WEATHER...

There are no fire weather concerns, as relative humidity values
will remain well above critical levels. However, light winds
over the next couple of days will result in lower than normal
daytime dispersion indicies.

&&

.HYDROLOGY...

Widespread flooding is not expected for the next several days.
Localized ponding of water and flooding is possible though with
any storms that produce heavy rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  75  95  75 /  20  50  20  40  20
Panama City   78  87  78  88  79 /  10  50  20  40  20
Dothan        74  93  74  93  74 /  20  40  20  40  20
Albany        74  95  74  94  74 /  20  40  20  40  20
Valdosta      73  93  73  94  73 /  20  50  20  40  20
Cross City    73  94  74  95  74 /  20  40  20  30  20
Apalachicola  77  90  77  91  77 /  10  40  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Lahr
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Lahr
MARINE...DVD
FIRE WEATHER...Godsey
HYDROLOGY...Fieux

In the hours before

Special weather statement, Jul 16, 2:37 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT SAT JUL 16 2016

FLZ029-161915-
LAFAYETTE FL-
237 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE COUNTY
UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF LURAVILLE...OR 9 MILES NORTHWEST
OF MAYO...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKVILLE...DAY...TOWNSEND...MAYO JUNCTION AND CHANCEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2999 8328 3003 8337 3026 8336 3026 8325
      3025 8324 3024 8325 3023 8324 3018 8325
      3017 8323 3015 8324 3014 8323 3011 8323
      3010 8321 3011 8320 3010 8319
TIME...MOT...LOC 1836Z 212DEG 12KT 3011 8332

ADL
Special weather statement, Jul 16, 3:28 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT SAT JUL 16 2016

GAZ156-157-162000-
DECATUR GA-GRADY GA-
328 PM EDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRADY AND EAST
CENTRAL DECATUR COUNTIES UNTIL 400 PM EDT...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHIGHAM...OR 7 MILES WEST OF CAIRO...MOVING
NORTH AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...NICKLEVILLE AND PRINCES STILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3075 8428 3079 8442 3099 8442 3093 8415
TIME...MOT...LOC 1928Z 196DEG 5KT 3084 8433

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:28 PM EDTSpecial Weather StatementTAEGrady32 min
Jul 16, 6:01 PM EDTSpecial Weather StatementTAELanier44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.